Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Dodge City, KS

April 8, 2015Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 8, 2015, 4:52 PM CDT for Barber County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 4:52 PM CDT (21:52 UTC)
Expired
Apr 8, 2015, 5:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:55 PM CDTHAIL 0.88Nnw Hardtner, KSMOST OF THE HAIL WAS PEA SIZE.
Apr 8, 5:16 PM CDTHAIL 0.887 S Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KDDC 082152
SVRDDC
KSC007-082245-
/O.NEW.KDDC.SV.W.0007.150408T2152Z-150408T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARDTNER...
  MOVING NORTHEAST AT 30 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED
  10 MILES SOUTHWEST OF AETNA...ALSO MOVING NORTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...LAKE
  CITY...SUN CITY AND AETNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2151Z 210DEG 25KT 3700 9862 

HAIL...1.50IN
WIND...70MPH

$$

UMSCHEID
2 follow-up statements
630 
WWUS53 KDDC 082222
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT WED APR 8 2015

KSC007-082245-
/O.CON.KDDC.SV.W.0007.000000T0000Z-150408T2245Z/
BARBER KS-
522 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR BARBER COUNTY...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...LAKE CITY...
SUN CITY AND AETNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2222Z 210DEG 25KT 3720 9852 

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID
168 
WWUS53 KDDC 082238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED APR 8 2015

KSC007-082248-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-150408T2245Z/
BARBER KS-
538 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
545 PM CDT...
                
THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2235Z 210DEG 25KT 3720 9852 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:48 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 8, 3:48 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT WED APR 8 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 150 PM CDT WED APR 8 2015

A SURFACE BOUNDARY WILL SLOWLY LIFT NORTH INTO EXTREME SOUTHERN
KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. A DRYLINE WILL
EXTEND SOUTH OF THIS BOUNDARY ACROSS BARBER COUNTY INTO NORTHERN
OKLAHOMA. GIVEN THE INSTABILITY EXPECTED AHEAD OF AN UPPER LEVEL
DISTURBANCE WHICH WILL BE CROSSING CENTRAL KANSAS LATE THIS
AFTERNOON THERE WILL BE A CHANCE FOR SOME CONVECTION TO DEVELOP
ALONG EITHER SURFACE BOUNDARY. BASED ON THE 0-6KM SHEAR FORECAST
AT 00Z THURSDAY ANY STORM THAT MAY DEVELOP IN THIS AREA SHOULD
RAPIDLY DEVELOP AND MAY BECOME SEVERE BEFORE IT MOVES EAST OF
PRATT AND BARBER COUNTY. AT THIS TIME THE MAIN HAZARD LATE TODAY
WILL BE 2 INCH HAIL AND STRONG GUSTY WINDS.

FURTHER WEST CLEAR SKIES, WARM TEMPERATURES, AND DEWPOINTS IN THE
30S HAVE RESULT IN RELATIVE HUMIDITY VALUES FALLING BACK INTO THE
TEENS AT 00F 18Z. GIVEN THAT THE CLEARING TREND CURRENTLY
OCCURRING WILL CONTINUE, BASED ON SATELLITE LOOP, AND THE 850MB
MIX DOWN TEMPERATURES AT 00Z THURSDAY IT APPEARS THAT CRITICAL
FIRE WEATHER CONDITIONS WILL STILL EXIST LATE TODAY. AS A RESULT
WILL LEAVE THE CURRENT RED FLAG WARNING GOING FOR PORTIONS OF
SOUTHWEST KANSAS.

FOR THE REMAINDER OF THE OVERNIGHT PERIOD...THE SURFACE BOUNDARY,
WHICH WAS LOCATED OVER SOUTHWEST KANSAS LATE THIS AFTERNOON/EARLY
EVENING, WILL MOVE SOUTH AS AN UPPER LEVEL TROUGH CROSSES THE
CENTRAL HIGH PLAINS. BASED ON THE SURFACE DEW POINTS EXPECTED
EARLY THURSDAY MORNING, SOME MID OR HIGH CLOUDS PRECEDING THE
UPPER LEVEL TROUGH, AND A DEVELOPING NORTHWESTERLY FLOW THE
PREVIOUS FORECAST STILL APPEARS ON TRACK WITH LOWS BOTTOMING OUT
MAINLY IN THE 40S ACROSS WESTERN KANSAS. LOWS IN THE 50 TO NEAR 55
DEGREE RANGE WILL BE LIKELY ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH WILL CROSS WESTERN KANSAS EARLY THURSDAY
MORNING AS A SURFACE HIGHS BEGINS TO BUILD INTO NORTHWESTERN
KANSAS/NORTHEAST COLORADO. OVER WESTERN KANSAS GUSTY NORTHWEST
WINDS AT 20 TO NEAR 30 MPH ARE EXPECTED BY THE EARLY AFTERNOON
BASED ON 0-1KM WINDS RANGING FROM 25 TO NEAR 35 KNOTS, AND THE
MEAN MIXED LAYER WINDS AT 18Z AND 21Z RANGING FROM 30 TO 35KNOTS.
BASED ON THE MIXING POTENTIAL THURSDAY AFTERNOON FROM THE BUFR
NAM, AND THE 850MB TEMPERATURES AT 00Z FRIDAY WILL TREND TOWARDS
THE WARMER GUIDANCE ACROSS WESTERN KANSAS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT WED APR 8 2015

COOL, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS
THROUGH FRIDAY. WITH LIGHT WINDS THURSDAY NIGHT, TEMPERATURES WILL
FALL INTO THE 30S, WITH SOME READINGS CLOSE TO FREEZING FROM DODGE
CITY WESTWARD AND NORTHWARD. HIGHS WILL BE IN THE 60S FRIDAY.

THE MODELS, ESPECIALLY THE ECMWF/GFS, ARE INDICATING A SHORTWAVE
TROUGH OVER THE DESERT SOUTHWEST PROGRESSING INTO THE SOUTHERN
HIGH PLAINS IN NEGATIVE TILT FASHION BY SUNDAY BEFORE CLOSING OFF
OVER THE SOUTHERN PLAINS BY MONDAY. THE GEM IS FATHER SOUTH WITH
THE UPPER LOW, WITH LESS PRECIPITATION OVER WESTERN KANSAS. WITH
PLENTY OF LOW LEVEL MOISTURE IN PLACE, CHANCES FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE GOOD ON MONDAY. AHEAD OF THIS SYSTEM, A FEW
SHOWERS AND STORMS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT ALONG
THE LEE TROUGH AS WELL BUT WITH LIMITED INSTABILITY, .
HIGH TEMPERATURES WILL GENERALLY BE MILD, BUT MAY BE HELD DOWN
MONDAY DUE TO CLOUDS AND PRECIPITATION. OVERNIGHT LOWS WILL OF
COURSE BE INCREASING THROUGH MONDAY DUE TO THE LEE TROUGHING,
SOUTH WINDS AND HIGHER DEWPOINTS.

A MORE AMPLIFIED UPPER LEVEL TROUGH WILL BEGIN TO DEVELOP OVER
THE WESTERN UNITED STATES MONDAY THROUGH WEDNESDAY OF NEXT WEEK,
RESULTING IN LEE TROUGHING, SOUTHERLY WINDS AND WARMER
TEMPERATURES TUESDAY. GIVEN A POSITIVE TILT TO THIS UPPER LEVEL
SYSTEM AS DEPICTED IN THE MODELS, SEVERE WEATHER CHANCES MAY BE
HIGHER ACROSS EASTERN KANSAS DUE TO MORE VEERED LOW LEVEL WINDS,
WITH SOME CHANCES FOR SHOWERS AND THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK OVER WESTERN KANSAS AS THE COLD FRONT APPROACHES. BEHIND
THIS FRONT, MUCH COOLER WEATHER IS POSSIBLE BY LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED APR 8 2015

STATUS AND FOG WILL ERODE THIS AFTERNOON AS A SURFACE BOUNDARY
BEGINS TO SLOWLY MOVE NORTH ACROSS SOUTHWEST KANSAS. AT THIS TIME
BASED ON THE LATEST TRENDS FROM THE HRRR AND RAP WILL GRADUALLY
IMPROVE CEILING WITH VFR CONDITIONS DEVELOPING BETWEEN 20Z AND
22Z AT DDC AND GCK. HYS WILL IMPROVE TO MVFR. VFR CONDITIONS AT
HYS IS EXPECTED TO DEVELOP TOWARDS 00Z THURSDAY. THE PREVAILING
WIND THIS AFTERNOON NORTH OF THIS FRONT WILL BE NORTHERLY AT 10
KNOTS OR LESS. NORTHWEST WINDS WILL DEVELOP OVERNIGHT AS A COLD
FRONT CROSSES WESTERN KANSAS. THE NORTHWESTERLY WINDS WILL
INCREASE BY LATE MORNING THURSDAY AS STRONGER BOUNDARY LAYER WINDS
MIXED DOWN TO THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  66  35  67 /  10  10   0   0
GCK  42  64  34  68 /  10  10   0   0
EHA  42  65  35  68 /  10  10   0   0
LBL  44  67  36  68 /  20  10   0   0
HYS  45  62  34  67 /  20  10   0   0
P28  53  72  38  69 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ084>086.

&&

SHORT TERM...BURGERT
LONG TERM...FINCH
AVIATION...BURGERT
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED APR 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR FOR A FEW HOURS EARLY THIS MORNING
ACROSS PARTS OF FAR SOUTHWEST KANSAS. THE FOG WILL BE DIMINISHING
AFTER SUNRISE.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ALONG
AND SOUTH OF A LINE FROM SYRACUSE AND LAKIN THROUGH SUBLETTE TO
ASHLAND WHERE RELATIVE HUMIDITY LEVELS WILL FALL BELOW 15 PERCENT
AND SOUTHWEST WINDS INCREASE TO 10 TO 20 MPH WITH GUSTS TO 30 MPH.
THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
KANSAS AROUND PRATT AND MEDICINE LODGE. THE GREATEST SEVERE
WEATHER THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE ALONG
WITH DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS
OVER THIS UPCOMING WEEKEND. IT IS TOO EARLY TO TELL WITH ANY
CERTAINTY HOW SEVERE THE STORMS MAY BE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR STORM REPORTS OVER SOUTH CENTRAL KANSAS
LATER THIS AFTERNOON

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:23 AM CDTDense Fog AdvisoryDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 7 more4 hr
Apr 8, 5:10 PM CDTSevere Thunderstorm WarningDDCComanche50 min
Apr 8, 5:54 PM CDTSevere Thunderstorm WarningDDCComanche66 min
Apr 8, 6:15 PM CDTTornado WarningDDCBarber, Comanche30 min
Apr 8, 6:41 PM CDTTornado WarningDDCBarber, Comanche34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.